Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 369, NWS Austin/San Antonio, TX

July 21, 2007Dimmit County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 21, 2007, 9:43 PM CDT for Dimmit County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2007, 9:43 PM CDT (02:43 UTC)
Expired
Jul 22, 2007, 1:45 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 107 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2007-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2007-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 220244
FFWEWX
TXC127-220645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
943 PM CDT SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DIMMIT COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...CARRIZO SPRINGS...BIG WELLS...

* UNTIL 145 AM CDT

* AT 938 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING 
  FROM THUNDERSTORMS NEAR CATARINA...OR ABOUT 12 MILES SOUTHWEST OF 
  BIG WELLS...MOVING NORTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ASHERTON

NUMEROUS THUNDERSTORMS WILL TRAIN OVER THE SAME AREAS OF DIMMIT 
COUNTY...RESULTING IN SPOTTY HEAVY RAINFALL AMOUNTS OF 3 TO 5 INCHES 
BY MIDNIGHT. RADAR ESTIMATES ALREADY SHOW AS MUCH AS 3 INCHES OF 
RAIN HAS FALLEN ALONG HIGHWAY 83 JUST SOUTH OF CATARINA.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2837 9940 2863 9963 2863 10011 2821 10010
      2821 9940

$$
2 follow-up statements
000 
WGUS74 KEWX 220340
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1039 PM CDT SAT JUL 21 2007

TXC127-220645-
DIMMIT TX-
1039 PM CDT SAT JUL 21 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
DIMMIT COUNTY...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE FLASH FLOODING RAINS OF 2 TO 4 INCHES OVER PARTS OF DIMMIT 
COUNTY. THESE STORMS WERE TRAINING OVER THE SAME AREA OF CENTRAL AND 
WESTERN DIMMIT COUNTY...AND WERE MOVING SLOWLY NORTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASHERTON AND CARRIZO SPRINGS

HEAVY RAINFALL TOTALS UP TO 5 INCHES ARE POSSIBLE BY MIDNIGHT. 
HEAVIEST RAINS ARE CONCENTRATING ALONG HIGHWAY 85 BETWEEN CARRIZO 
SPRINGS AND BIG WELLS. FLOODING ALONG THE TORTUGA CREEK AND THE 
TRIBUTARIES OF THE NUECES RIVER UPSTREAM FROM VALLEY WELLS MAY 
BECOME FLOODED FOR SEVERAL HOURS.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2837 9940 2863 9963 2863 10011 2821 10010
      2821 9940

$$
000 
WGUS74 KEWX 220506
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1204 AM CDT SUN JUL 22 2007

TXC127-220645-
DIMMIT TX-
1204 AM CDT SUN JUL 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
DIMMIT COUNTY...

AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED 
TO DETECT THUNDERSTORM PRODUCING FLASH FLOODING.  THESE STORMS WERE 
LOCATED 17 MILES SOUTHWEST OF ASHERTON...OR ABOUT 18 MILES SOUTHWEST 
OF CARRIZO SPRINGS...MOVING NORTHWEST AT 15 TO 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
WELLS

HEAVY RAINFALL HAS DECREASED ACROSS CENTRAL AND EASTERN DIMMIT 
COUNTY..BUT HAS INCREASED OVER SOUTHWESTERN DIMMIT COUNTY. HEAVY 
RAINS OF 2 TO 4 INCHES WILL REMAIN POSSIBLE OVER PARTS OF DIMMIT 
COUNTY THROUGH 145 AM AND POSSIBLY LONGER.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER
CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN
AROUND DONT DROWN.

LAT...LON 2837 9940 2863 9963 2863 10011 2821 10010
      2821 9940

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:15 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 21, 7:15 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
715 PM CDT SAT JUL 21 2007

.UPDATE...
CONVECTION BECOMING MUCH BETTER ORGANIZED WITH TRAINING CELLS
OVER THE FAR WESTERN CWA NEAR BRACKETTVILLE. MADE A QUICK UPDATE AS
THE WATCH HAS EXPIRED OVER THE CENTRAL AND EAST...BUT CONTINUING
IN THE EIGHT FAR WESTERN COUNTIES NEAR THE RIO GRANDE. UPPED POPS
AND QPF AMOUNTS IN WEST...BUT OTHERWISE THE CURRENT WATCH LOOKS ON
TARGET GIVEN THE LATEST RADAR TRENDS AND SELY LOW LEVEL INFLOW OF
20-25 KNOTS ALONG THE RISING TERRAIN OF THE FAR WESTERN HILL
COUNTRY. INFLOW OVER THE CENTRAL AND EASTERN CWA WEAKER AT NO MORE
THAN 10 TO 15 KNOTS...AND STORMS EXPECTED TO ISOLATED TO WIDELY
SCATTERED.

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT SAT JUL 21 2007/

AVIATION...
SHOWERS AND THUNDERSTORMS SHOULD WEAKEN AFTER 02Z ACROSS MOST
AREAS BUT COULD LINGER THROUGH MUCH OF THE NIGHT ACROSS THE DRT
AREA. A FEW OVERNIGHT SHOWERS WILL REMAIN POSSIBLE IN THE
OVERNIGHT HOURS NEAR THE I-35 CORRIDOR, BUT MOST ACTIVITY SHOULD
RETURN TO A DAYTIME ONLY PATTERN. A LOW TO MID LEVEL ANTICYCLONE
SHOULD DEVELOP OVER THE AREA SUNDAY, SO WILL KEEP CONVECTIVE TEMPO
AND PROB GROUPS OUT OF THE THE LATER PERIODS. HOWEVER, THIS
STABILITY COULD RESULT IN SOME LOCALLY DENSE FOG AND LIFR CIGS NEAR
DAYBREAK. MOST AREAS SHOULD SEE VFR CONDITIONS PREVAILING SUNDAY
AFTERNOON, WITH A FEW MVFR CIGS STILL POSSIBLE NEAR THE DRT AREA
MOST OF THE DAY.

PREV DISCUSSION... /ISSUED 357 PM CDT SAT JUL 21 2007/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER EASTERN AREAS
OF SOUTH CENTRAL TEXAS WITH SOME REDEVELOPMENT NOW OCCURRING ALONG
THE RIO GRANDE NEAR THE MESOSCALE VORTEX. EXPECT ACTIVITY IN THE
EAST TO DIMINISH WITH SUNSET AND HAVE MAINTAINED FLASH FLOOD WATCH
THROUGH THIS EVENING THERE. WHILE OUT WEST, HAVE EXTENDED FLASH
FLOOD WATCH THROUGH SUNDAY MORNING AS EXPECT THERE WILL BE
REDEVELOPMENT AS THE LOW LEVEL JET SHIFTS TO ALONG THE RIO GRANDE.
NUMEROUS RIVER AND STREAMS REMAIN OUT OF BANKS OR IN FLOOD AND
THESE ADDITIONAL RAINS WILL AGGRAVATE THE SITUATION. ON SUNDAY
INTO MONDAY, MESOSCALE VORTEX MOVES WELL WEST INTO MEXICO ALLOWING
A DRIER AIRMASS WITH PWS OF 1.5 TO 1.8 INCHES SLOWLY FILTERS INTO
THE AREA, HOWEVER WEAK UPPER DIFFLUENCE FROM AN UPPER JET AND ONLY
SLIGHTLY WARMER TEMPERATURES ALOFT AS WESTERN RIDGE DOES NOT BUILD
AS STRONGLY OVER AREA SUGGEST AT LEAST SLIGHT CHANCE POPS. COULD
SEE SOME LOCALLY HEAVY DOWNPOURS. ON TUESDAY, A TRANSITION BACK TO
A WETTER PATTERN RESUMES. A WEAK SURFACE BOUNDARY, THE REMNANTS OF
A COLD FRONT MOVES SOUTHWEST INTO THE AREA PROVIDING FOR MOISTURE
CONVERGENCE. THE UPPER RIDGE RETREATS NORTHWEST, ALLOWING THE MID
LEVEL SHEAR AXIS TO DEEPEN SLIGHTLY AS A SHORT-WAVE DROPS INTO
TEXAS. WEDNESDAY THROUGH NEXT SATURDAY, SHEAR AXIS TRANSITIONS
INTO A WEAK UPPER TROUGH AS ADDITIONAL WEAK SHORT-WAVES DROP INTO
POSITION WHILE TROPICAL MOISTURE AND PWS APPROACHING 2 INCHES MOVE
BACK INTO THE AREA. POPS INCREASE TO CHANCE AND POSSIBLY MORE
WIDESPREAD HEAVY RAINS. GENERALLY WENT WITH MEX TEMPERATURES,
HOWEVER WENT A CATEGORY HIGHER FOR LOWS TONIGHT AS DEWPOINTS WILL
NOT DECREASE AS MODEL SHOWS. DAYTIME TEMPERATURES WILL REMAIN WELL
BELOW AVERAGE DUE TO AMPLE SOIL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  93  73  94  73 /  20  20  -   30  10
AUSTIN BERGSTROM INTL AIRPORT  73  92  68  94  68 /  20  20  -   30  10
DEL RIO INTL AIRPORT           74  89  74  93  73 /  70  30  -   10  10
SAN ANTONIO INTL AIRPORT       75  90  73  92  72 /  20  20  -   30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING ZONES:
DIMMIT...EDWARDS...KINNEY...MAVERICK...REAL...UVALDE...VAL VERDE...
ZAVALA.

&&

01/08
Hazardous weather outlook, Jul 21, 7:22 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
722 PM CDT SAT JUL 21 2007

TXZ171>173-183>194-202>209-217>225-228-221230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
722 PM CDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WESTERN PORTIONS OF
SOUTH CENTRAL TEXAS. LOCALLY HEAVY RAINS OF 4 TO 6 INCHES REMAINS
POSSIBLE AS SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUE TO
REDEVELOP OVER THE WESTERN HILL COUNTRY...RIO GRANDE PLAINS...AND
SOUTHERN EDWARDS PLATEAU. HEAVY RAINS UP TO 10 INCHES HAS FALLEN
ACROSS PARTS OF THE WATCH AREA SINCE FRIDAY EVENING. MANY LARGER
STREAMS AND RIVERS ARE EXPECTED TO REMAIN NEAR BANKFULL OR OUT OF
BANKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS THROUGH AT LEAST
FRIDAY. LOCALLY HEAVY DOWNPOURS OVER ONE INCH WILL REMAIN POSSIBLE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Jul 21, 3:55 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT SAT JUL 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     SEGUIN                  29.58N 97.97W
07/21/2007  E0.00 MPH        GUADALUPE          TX   PUBLIC

0300 AM     TSTM WND GST     SEGUIN                  29.58N 97.97W
07/21/2007  E0.00 MPH        GUADALUPE          TX   PUBLIC

0300 AM     TSTM WND GST     SEGUIN                  29.58N 97.97W
07/21/2007  U0.00 MPH        GUADALUPE          TX   PUBLIC

0840 AM     FLOOD            5 S UTOPIA              29.54N 99.53W
07/21/2007                   UVALDE             TX   EMERGENCY MNGR

            WATER IS 12 FEET OVER HIGHWAY 187 NEAR THE SABINAL RIVER.

0851 AM     FLOOD            5 S TARPLEY             29.56N 99.28W
07/21/2007                   MEDINA             TX   EMERGENCY MNGR

            HIGHWAY 462 SOUTH OF TARPLEY IS CLOSED DUE TO HIGH WATER.
            THERE HAS BEEN OVER 10 INCHES OF RAINFALL SINCE MIDNIGHT.

0930 AM     FLOOD            MEDINA                  29.80N 99.25W
07/21/2007                   BANDERA            TX   LAW ENFORCEMENT

            NUMEROUS ROADS ARE CLOSED DUE TO HIGH WATER IN THE COUNTY
            OF BANDERA.

0930 AM     FLOOD            HONDO                   29.36N 99.16W
07/21/2007                   MEDINA             TX   LAW ENFORCEMENT

            NUMEROUS ROADS ARE CLOSED DUE TO HIGH WATER IN THE COUNTY
            OF MEDINA.

0930 AM     FLOOD            UVALDE                  29.22N 99.78W
07/21/2007                   UVALDE             TX   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED DUE TO HIGH WATER IN THE COUNTY OF
            UVALDE. HIGHWAYS 187, HIGHWAY 127, HIGHWAY 2390, HIGHWAY
            481, HIGHWAY 1050 AND OTHERS.

0958 AM     FLOOD            DHANIS                 29.33N 99.28W
07/21/2007                   MEDINA             TX   LAW ENFORCEMENT

            HIGHWAY US 90 WEST OUT OF DHANIS IS CLOSED DUE TO HIGH
            WATER.

1050 AM     FLOOD            SPOFFORD                29.17N 100.41W
07/21/2007                   KINNEY             TX   LAW ENFORCEMENT

            HIGHWAY 1572 IS CLOSED IN KINNEY COUNTY DUE TO WATER OVER
            THE ROAD.

1057 AM     FLOOD            3 N CONCAN              29.56N 99.73W
07/21/2007                   UVALDE             TX   CO-OP OBSERVER

            HIGHWAY 1051 IS CLOSED DUE TO HIGH WATER. NUMEROUS LOW
            WATER CROSSINGS ARE FLOODED. THE DRY FRIO RIVER IS IN
            FLOOD AND GARNER STATE PARK IS BEING EVACUATED.

1111 AM     FLOOD            10 E BRACKETTVILLE      29.32N 100.24W
07/21/2007                   KINNEY             TX   LAW ENFORCEMENT

            HIGHWAY 334 IS CLOSED NEAR THE COUNTY BORDER WITH UVADLE
            COUNTY AND HIGHWAY US 90 IS CLOSED FROM NEAR
            BRACKETTVILLE TO THE UVADLE COUNTY BORDER.

1112 AM     FLOOD            20 NE EAGLE PASS        28.91N 100.26W
07/21/2007                   MAVERICK           TX   LAW ENFORCEMENT

            HIGHWAY 481 IS CLOSED AND NUMEROUS OTHER SMALL ROADS ARE
            CLOSED TO THE FLODING.

0100 PM     FLOOD            3 S CAMP WOOD           29.63N 100.01W
07/21/2007                   REAL               TX   LAW ENFORCEMENT

            HIGHWAY 55 IS CLOSED DUE TO WATER COVERING THE ROAD, JUST
            SOUTH OF CAMP WOOD, NEAR THE NUECES RIVER.

0200 PM     FLOOD            DHANIS                 29.33N 99.28W
07/21/2007                   MEDINA             TX   LAW ENFORCEMENT

            THE SECO CREEK IN DHANIS IS FLOODING, WHICH IS CAUSING
            NUMEROUS HIGH WATER RESCUES.

&&

PM
Local storm report, Jul 21, 9:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 PM CDT SAT JUL 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     FLASH FLOOD      BRACKETTVILLE           29.32N 100.41W
07/21/2007                   KINNEY             TX   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED BECAUSE OF RAINFALL IN THA PAST 2
            HOURS. HYWS 1572, 334 AND 1908.

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:47 PM CDTRiver Flood WarningEWXDimmit14 days
Jul 21, 10:42 PM CDTFlash Flood WarningEWXKinney, Maverick3 hr
Jul 22, 1:40 AM CDTFlash Flood WarningEWXMaverick6 hr
Jul 22, 11:28 AM CDTRiver Flood WarningEWXMedina23 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.